Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Tucson, AZ

May 15, 20174 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 15, 2017, 2:11 PM MST for 4 counties in Arizona. It took effect at May 16, 2017, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2017, 2:11 PM MST (21:11 UTC)
In effect from
May 16, 2017, 11:00 AM MST
Expired
May 16, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS85 KTWC 152111
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
211 PM MST Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE
DANGER FOR EASTERN FIRE WEATHER ZONE 150 AND ALL OF FIRE WEATHER
ZONES 151...152 AND 153 INCLUDING SOUTHEAST PINAL...EASTERN HALF 
OF PIMA...SANTA CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES...
 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR 
STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE DANGER
FOR FIRE WEATHER ZONE 152 INCLUDING SOUTHERN GRAHAM...SOUTHERN 
GREENLEE AND THE EASTERN HALF OF COCHISE COUNTIES...

AZZ152-161200-
/O.NEW.KTWC.FW.W.0012.170516T1800Z-170517T0200Z/
/O.CON.KTWC.FW.W.0011.000000T0000Z-170516T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
211 PM MST Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 152...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR 
STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Tuesday. 

* AFFECTED AREA...Fire Weather Zone 152, including Southern 
  Graham, Southern Greenlee and the eastern half of Cochise 
  counties both today and Tuesday.

* TIMING...The Red Flag Warning is in effect until 7 PM MST this
  evening. The Red Flag Warning tomorrow is from 11 AM MST Tuesday 
  morning until 7 PM MST Tuesday evening.

* WINDS...Sustained 20-foot winds from the southwest 15 to 25 mph
  with gusts between 35 and 40 mph this afternoon and evening.
  Sustained 20-foot winds Tuesday will be from the west 20 to 25 
  mph with gusts to 40 mph. 

* RELATIVE HUMIDITY...Relative humidity this afternoon and evening
  between 7 and 12 percent. Although higher relative humidity is
  in store for Tuesday, relative humidity will still bottom out
  between 11 and 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly, especially across the lower 
  elevation grass/brush areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-151-153-160200-
/O.CON.KTWC.FW.W.0011.000000T0000Z-170516T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
211 PM MST Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A HIGH FIRE DANGER
FOR EASTERN FIRE WEATHER ZONE 150 AND ALL OF FIRE WEATHER ZONES 
151 AND 153...

* AFFECTED AREA...Eastern portions of Fire Weather Zone 150 and
  all of Fire Weather Zones 151 and 153.

* TIMING...The warning is in effect until 7 PM MST this evening.

* WINDS...Sustained 20-foot winds from the southwest 15 to 25 mph
  with gusts between 35 and 40 mph. 

* RELATIVE HUMIDITY...Relative humidity between 9 and 14 percent 
  this afternoon and evening.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly, especially across the lower 
  elevation grass/brush areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
564 
WWUS85 KTWC 160154
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
654 PM MST Mon May 15 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR 
STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE DANGER 
FOR FIRE WEATHER ZONE 152 INCLUDING SOUTHERN GRAHAM...SOUTHERN 
GREENLEE AND THE EASTERN HALF OF COCHISE COUNTIES...

...RED FLAG WARNING TODAY WILL EXPIRE AT 7 PM MST...

AZZ152-161000-
/O.EXP.KTWC.FW.W.0011.000000T0000Z-170516T0200Z/
/O.CON.KTWC.FW.W.0012.170516T1800Z-170517T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
654 PM MST Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH
FIRE DANGER FOR FIRE WEATHER ZONE 152...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

* AFFECTED AREA...Fire Weather Zone 152, including Southern
  Graham, Southern Greenlee and the eastern half of Cochise
  counties Tuesday. 

* TIMING...The Red Flag Warning tomorrow is from 11 AM MST 
  Tuesday morning until 7 PM MST Tuesday evening. 

* WINDS...Sustained 20-foot winds Tuesday will be from the west 
  20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Although higher relative humidity is in 
  store for Tuesday, relative humidity will still bottom out 
  between 11 and 15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly, especially across the lower 
  elevation grass/brush areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-151-153-160300-
/O.EXP.KTWC.FW.W.0011.000000T0000Z-170516T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
654 PM MST Mon May 15 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Although breezy southwest winds 15 to 25 mph with gusts to 30-35
mph will be possible into the evening, will will generally weaken
and become south to southwest 5 to 15 mph overnight. 

In addition to the winds, a mild increase in moisture from the
west overnight will continue to increase humidities tonight, 
especially after midnight.

Therefore, the Red Flag Warning will be allowed to expire at 7 PM
MST.


$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
168 
WWUS85 KTWC 160859
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
159 AM MST Tue May 16 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR 
STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE DANGER 
FOR FIRE WEATHER ZONE 152 INCLUDING SOUTHERN GRAHAM...SOUTHERN 
GREENLEE AND THE EASTERN HALF OF COCHISE COUNTY...

AZZ152-162300-
/O.CON.KTWC.FW.W.0012.170516T1800Z-170517T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
159 AM MST Tue May 16 2017

...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM 
MST THIS EVENING FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A 
VERY HIGH FIRE DANGER FOR MUCH OF FIRE WEATHER ZONE 152.

* AFFECTED AREA...Fire Weather Zone 152, including Southern
  Graham, Southern Greenlee and the eastern half of Cochise County.
 
* TIMING...From 11 AM MST this morning until 7 PM MST this 
  evening.

* WINDS...Sustained 20-foot winds this afternoon will be from the
  west at 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Although slightly higher relative humidity
  is in store today, minimum values this afternoon will still 
  bottom out between 11 and 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly, especially across the lower 
  elevation grass/brush areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
970 
WWUS85 KTWC 162106
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
206 PM MST Tue May 16 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR 
STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE DANGER 
FOR FIRE WEATHER ZONE 152 INCLUDING SOUTHERN GRAHAM...SOUTHERN 
GREENLEE AND THE EASTERN HALF OF COCHISE COUNTY...

AZZ152-170200-
/O.CON.KTWC.FW.W.0012.000000T0000Z-170517T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
206 PM MST Tue May 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY AND A VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 152...

* AFFECTED AREA...Fire Weather Zone 152, including Southern 
  Graham, Southern Greenlee and the eastern half of Cochise 
  County. 

* TIMING...Red Flag Warning in effect until 7 PM MST this 
  evening.

* WINDS...Sustained 20-foot winds from the west at 15 to 25 mph 
  with gusts to 40 mph. 

* RELATIVE HUMIDITY...Slightly elevated relative humidity values
  have been observed this afternoon, but minimum values late this
  afternoon and early this evening will still bottom out between 
  13 and 17 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly, especially across the lower 
  elevation grass/brush areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
639 
WWUS85 KTWC 170219
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
719 PM MST Tue May 16 2017


AZZ152-170330-
/O.EXP.KTWC.FW.W.0012.000000T0000Z-170517T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
719 PM MST Tue May 16 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 152 
INCLUDING SOUTHERN GRAHAM...SOUTHERN GREENLEE AND THE EASTERN HALF
OF COCHISE COUNTY...

Wind speeds continued to diminish this evening along with humidity
values increasing. Thus, the Red Flag warning was allowed to
expire on time. 

$$

Visit us on Facebook...Twitter...YouTube...and at 
weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 15, 8:45 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, May 15, 8:45 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
845 AM MST Mon May 15 2017

.SYNOPSIS...A series of fairly strong weather systems will pass just
to our north this week. This will result in gusty winds at times and
cooler than average temperatures. There is just enough moisture for a
chance of a few showers and possibly thunderstorms Tuesday and
Thursday, mainly across higher terrain northeast of Tucson.

&&

.DISCUSSION...
Low pressure remains off the southern California coast this
morning with broad southwesterly flow in place across the region.
Already starting to see increasing winds across the region as mid
level pressure gradient tightens up with speeds around 10-15kts
noted around Tucson at 15Z. Slightly higher winds (around
20-25kts) are already blowing at Safford and Douglas and
widespread values around 20-25kts are anticipated later today. As
a result, the normally dust prone areas could see some blowing
dust at times this afternoon, especially near Picacho Peak and
Willcox.

Approaching low and associated lower thicknesses will result in a
slightly cooler day today with highs only in the low/mid 80s
across the deserts. A larger cool down is in store for Tuesday.

Inherited forecast is in good shape and the only modifications
were to temps based on trends through 15Z. Otherwise no changes
are necessary at this time.

&&

.AVIATION...Valid thru 16/18Z.
FEW-SCT clouds at 8-12k ft AGL, with just some patchy high clouds
AOA 20k ft AGL at times. Surface wind increasing thru the morning
hours with sly/swly surface wind at 12-25 kts and gusts around 35
kts from 15/18Z thru 16/02Z. Slowly diminishing surface wind aft
16/02Z, with surface wind generally less than 10 kts by 16/08Z.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect from 11 AM to 7 PM
MST today for eastern portions of Fire Weather Zone 150 and all of
Fire Weather Zones 151/152 and 153. The combination of strong and
gusty south to southwest winds, low relative humidity and a very
high fire danger will create critical fire weather conditions.

Critical fire weather conditions may occur Tuesday afternoon mainly
near the New Mexico border. Critical fire weather conditions may
also occur Wednesday and Thursday during the afternoon hours across
the eastern half of Cochise County.

Otherwise, a series of low pressure systems will move mostly north
of the area this week. These systems should have enough moisture to
support a slight chance of showers and thunderstorms across the
White Mountains Tuesday, and a slight chance of showers and
thunderstorms further southwest to include the Tucson metro area
Thursday. Dry conditions will prevail across much of southeast
Arizona at other times into next weekend.

&&

.PREV DISCUSSION...
An active week ahead with a series of upper troughs working there
way across the western U.S. The storm track is far enough south
to have significant impacts on our weather beginning today. A
decent low is currently deepening over central California this
morning and will gradually move east to the Las Vegas area by
evening. This system will tighten up the gradient across the area
resulting in a decent wind event today. Not quite enough for a
wind advisory but good enough for widespread fire weather concerns
as addressed below. If the winds pick up enough we will also have
a shot at some brief bouts of patchy blowing dust this afternoon
around the favored locations. Cold advection already taking place
which will drop afternoon temperatures back 5-8 degrees from
yesterdays highs.

For Tuesday the trough will be overhead which allows for much less
wind but brings about the threat for a few showers and possibly
isolated thunderstorms. Moisture is the limiting factor but we should
have enough to kick a few off over the mountains northeast of Tucson,
especially across the White Mountains where our pops are the
highest. Not much rain expected from anything that develops however.

As that trough exits to the east another is dropping in behind it
from Oregon to Utah by Wednesday afternoon. This will bring about
another breezy day and maintain the cooler than average temperatures.
As it slides a bit further to the southeast that night into Thursday
a trailing frontal band will bring a few showers to the White
Mountains again and perhaps a few further southwest.

This system will be a bit slow to eject to the east so we will be
left under a somewhat cool northwest flow through Friday with heights
rising enough by Saturday to allow high temperatures to rise back up
to around average.

Through the remainder of the weekend into early next week we should
end up with weak westerly flow for dry weather and mostly clear
skies. Heights and lower level thicknesses rise enough for warmer
than average temperatures once again.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for AZZ150>153.

&&

PUBLIC...Leins/Cerniglia
AVIATION....Zell
FIRE WEATHER...Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.